Minnesota, 2010

Tornado and Flash Flooding in Minnesota, July 17 to 18, 2010

July 17 to 18, 2010 · NWS FGF · 21 events in 6 counties and zones

By late afternoon of July 17th, an area of low pressure was located over the far southern Red River Valley with a warm front extending to its east. Temperatures had topped out in the middle 80s with dew points in the lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
$108,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By late afternoon of July 17th, an area of low pressure was located over the far southern Red River Valley with a warm front extending to its east. Temperatures had topped out in the middle 80s with dew points in the lower 70s. Thunderstorms flared up along and north of the warm front, mainly affecting southeast North Dakota and west central Minnesota. Large hail was reported along with a few strong winds gusts. Heavy amounts of rain also fell along the Highway 10 corridor in west central Minnesota, mainly between Detroit Lakes and Wadena.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 9:58 AM CST, 33 minutes earlier.

Area forecast discussion, Jul 17, 9:58 AM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1058 AM CDT SAT JUL 17 2010

.DISCUSSION...MAIN CONCERN TODAY IS SEVERE THUNDER POTENTIAL.
STILL LOTS OF QUESTIONS REGARDING DETAILS (SUCH AS POSITION OF WARM
FRONT...INITIATION...CLOUD COVER...AREAL EXTENT OF THUNDER
COVERAGE). NAM/GFS HAVE WARM FRONTAL POSITION SOUTH OF THE FA BY
21Z/00Z...WHILE GEM/RUC/ECMWF/SREF POSITION IT ACROSS THE SOUTHERN
FA. CONSIDERING CURRENT LOCATION (JUST NORTH OF A JMS-FAR-PKD
LINE)...DO NOT THINK THAT IT RETREAT TOO FAR SOUTH BY THIS
AFTERNOON. PREVIOUS THINKING REGARDING SEVERE POTENTIAL REMAINS
ABOUT THE SAME. CURRENT ISOLD ELEVATED CONVECTION ASSOCIATED WITH
STRONGER WARM AIR ADVECTION MAY CONTINUE INTO THE EARLY AFTERNOON
HOURS BEFORE DISSIPATING. THEN...EXPECT MID-AFTERNOON INITIATION OF
SEVERE STORMS. 850MB-750MB TEMPS QUITE WARM ALONG AND SOUTH OF WARM
FRONT...AND MAY ACT TO CAP ATMOSPHERE FOR A TIME. THERE SHOULD BE
STRONG ENOUGH FORCING (COLD FRONT...UPPER JET) BY MID-LATE
AFTERNOON TO INITIATE STORMS WHERE STRONGEST INSTABILITY SETS UP
(MOST LIKELY ACROSS THE SOUTHERN 2/3RDS OF THE FA...DEPENDING ON
WARM FRONTAL POSITION). VERY STRONG DEEP LAYER SHEAR (50KNTS-
70KNTS) AND INSTABILITY (MLCAPE 2500-3500 J/KG) LEADS TO THE SPC
MODERATE RISK. MADE SOME MINOR ADJUSTMENTS TO THE POP/WX GRIDS FOR
TIMING PURPOSES (EXITING SYSTEM A BIT QUICKER)...BUT OTHERWISE
FORECAST IN GOOD SHAPE.

&&

.AVIATION...VFR CONDITIONS EXPECTED THIS AFTERNOON AND TONIGHT
HOWEVER MVFR TO IFR CONDITIONS POSSIBLE IN THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT SAT JUL 17 2010/

SHORT TERM...TODAY THROUGH MONDAY NIGHT.
GFS CONTINUES TO RUN FASTER THAN THE ECMWF, GEM AND NAM. THE ECMWF
WAS THE SLOWEST AND THE NAM AND GEM A COMPROMISE. UPPER LEVEL RIDGE
REMAINS OVER THE DESERT SOUTHWEST THEN SHIFTS INTO THE SOUTHERN
PLAINS LATE THIS PERIOD. MID LEVEL CAP ALSO ROLLS OUT INTO THE ND
AND CENTRAL PLAINS THIS MORNING AND STATES TO THE SOUTH THIS
AFTERNOON.

PRECIPITABLE WATER RISES TO NEAR TWO INCHES THIS AFTERNOON IN THE
SOUTHERN COUNTIES. CROSS SECTION INDICATES IMPRESSIVE DRYING ALOFT
WITH MIXING RATIOS BELOW 0.5 G/KG ABOVE 700 HPA SHOULD MAKE FOR
INCREASED INSTABILITY THIS AFTERNOON/EVENING.

ELEVATED CONVECTION EXPECTED SUN NIGHT OVER CENTRAL ND THEN
PRECIPITATION WILL SHIFT EAST. PRECIPITATION WILL MAINLY AFFECT
SOUTHERN ZONES. WILL ADD POPS SUN NIGHT AND MON.

LONG TERM...TUESDAY AND WEDNESDAY.
UPPER LEVEL RIDGE CONTINUES TO SHIFT EAST FROM THE SOUTHERN PLAINS
INTO THE SOUTHEAST STATES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Jul 17, 6:00 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT JUL 17 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SAT JUL 17 2010

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY TO THE
RIGHT OF A LINE FROM CAYUGA TO FARGO NORTH DAKOTA TO LAPORTE
MINNESOTA. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR
THE REST OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THUNDERSTORMS
WILL BE POSSIBLE ANYTIME TODAY...HOWEVER STORMS WILL MOST LIKELY
BE SEVERE FROM 3 PM CDT TO 11 PM CDT. THE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN. A FEW TORNADOES WILL ALSO BE POSSIBLE.

VERY MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE NORTHERN PLAINS
TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST TODAY
AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The Fargo/Grand Forks radar (KMVX), 127 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

14 hail, 4 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Becker

When
July 17, 10:31 AM CST to 10:32 AM CST
Where
Becker County, 6 mi SSE of White Earth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.020, -95.821

Hail, Hubbard

When
July 17, 12:10 PM CST to 12:11 PM CST
Where
Hubbard County, 1 mi N of Park Rapids
Measured
1 in hail
Reported by
Newspaper
Coordinates
46.934, -95.070

Hail ranged from dime to quarter sized.

Hail, Hubbard

When
July 17, 12:20 PM CST to 12:30 PM CST
Where
Hubbard County, 9 mi N of Dorset
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.080, -94.950

Hail fell for 10 minutes at Camp Wilderness.

Hail, Otter Tail

When
July 17, 3:35 PM CST to 3:37 PM CST
Where
Otter Tail County, 3 mi NE of New York Mills
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.551, -95.335

Also large tree branches of 4-6 inch diameter were broken off.

Hail, Wadena

When
July 17, 3:50 PM CST to 3:55 PM CST
Where
Wadena County, 3 mi SSE of Sebeka
Measured
4 in hail
Property damage
$100,000
Crop damage
$100,000
Reported by
Newspaper
Coordinates
46.590, -95.076

Hail ranging from 2 to 4 inch diameter fell in an area between Sebeka and Blue Grass. Hail punched large holes through a steel shop roof and broke out several windows.

Hail, Wilkin

When
July 17, 3:55 PM CST
Where
Wilkin County, 8.98 mi WNW of Lawndale
Measured
1.75 in hail
Reported by
Public
Coordinates
46.610, -96.550

Hail, Wilkin

When
July 17, 4:00 PM CST
Where
Wilkin County, 5.91 mi WNW of Lawndale
Measured
1 in hail
Reported by
Public
Coordinates
46.610, -96.480

Hail, Wadena

When
July 17, 4:05 PM CST
Where
Wadena County, 0.69 mi S of Wadena
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.440, -95.130

There was also well defined rotation overhead.

Thunderstorm Wind, Clay

When
July 17, 4:05 PM CST
Where
Clay County, 0.47 mi E of Barnesville
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.650, -96.420

A small ride at the Clay County fair was damaged due to strong winds.

Thunderstorm Wind, Wadena

When
July 17, 4:08 PM CST
Where
Wadena County, 2.35 mi NE of Aldrich
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.400, -94.890

Tree branches up to 4 inches in diameter were snapped.

Hail, Wadena

When
July 17, 4:10 PM CST
Where
Wadena County, 2.8 mi S of Central
Measured
1.5 in hail
Reported by
Public
Coordinates
46.410, -94.890

Tornado, Wadena

When
July 17, 4:12 PM CST to 4:13 PM CST
Where
Wadena County, 1 mi N of Verndale to 1 mi NNE of Verndale
Rating
EF0
Path length
0.39 mi
Path width
15 yd
Reported by
Trained Spotter
Coordinates
46.414, -95.020

A brief touchdown occurred in an open field north of U.S. Highway 10.

Thunderstorm Wind, Clay

When
July 17, 4:15 PM CST
Where
Clay County, 0.47 mi E of Barnesville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.650, -96.420

A large tree was blown down next to the firehouse. A lot of smaller branches were also blown off trees around town.

Hail, Wadena

When
July 17, 4:17 PM CST
Where
Wadena County, 2.35 mi NE of Aldrich
Measured
1.5 in hail
Reported by
Public
Coordinates
46.400, -94.890

Hail, Wadena

When
July 17, 4:20 PM CST
Where
Wadena County, 3.74 mi SSW of Blue Grass
Measured
1.75 in hail
Reported by
Public
Coordinates
46.500, -95.050

Hail, Wilkin

When
July 17, 4:20 PM CST
Where
Wilkin County, 1.46 mi SSW of Breckenridge
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.250, -96.590

Hail, Otter Tail

When
July 17, 4:22 PM CST
Where
Otter Tail County, 2.28 mi NNW of Spirit Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.660, -95.850

Flash Flood, Wilkin

When
July 17, 4:30 PM CST to July 18, 4:00 AM CST
Where
Wilkin County, 3 mi NW of Lawndale to 3 mi SW of Lawndale
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
46.601, -96.415

Roughly 1.50 inches of rain fell in 15 minutes.

Thunderstorm Wind, Wilkin

When
July 17, 4:47 PM CST
Where
Wilkin County, 0.84 mi NW of Rothsay
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
46.490, -96.290

The wind gust was measured by a MNDOT RWIS sensor.

Hail, Otter Tail

When
July 17, 5:00 PM CST
Where
Otter Tail County, 1.46 mi SSW of Vining
Measured
1.5 in hail
Reported by
Public
Coordinates
46.250, -95.540

Flash Flood, Otter Tail

When
July 17, 5:10 PM CST to July 18, 4:00 AM CST
Where
Otter Tail County, 4 mi NW of New York Mills to 4 mi SW of New York Mills
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$3,000
Reported by
Public
Coordinates
46.561, -95.439

A flooded basement was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263424, 263425, 263427, 263429, 263431, 252666, 252668, 252669, 252670, 252671, 252672, 263432, 252673, 252674, 252675, 252676, 252677, 252680, 252678, 252679, 252681.